Facebook Pixel
EmpowHER Guest

I stopped using Prozac after 3 years and now am having side effects, what should i do!?

By Anonymous March 30, 2009 - 10:22am
Rate This

I Argue A lot,I Can't Hardly Sleep And Many Other Side Effects. A Close Friend Of Mine Told Me To Start Taking St. Jhon's Wort But I Don't Know What It Is..I Never Cut The Doses Or Left The Pill Slowly, I Just Jump Right Off It And Now It's Making Me Go Crazy. Can You Guys Please Help Me? Am So Worried About My Family. Thank YOU. ATT Maria B.

Add a Comment14 Comments

EmpowHER Guest

I have been taking Fluoxetine for a little less than a year for panic disorder... it has really helped with my anxiety and panic attacks.

The problem I am now VERY concerned about is that I have 1 pill left - I just moved across country, and thought I could transfer my prescription here - but I am out of refills, and my old doctor's office just informed me that they will not refill it unless I come to the office (they're in San Diego, I'm now in Houston as of 2 weeks ago).

Obviously I can't do that, and I don't yet have a doctor here. I am very concerned about what will happen if I stop taking this suddenly... the side effects listed above sound horrible.

Any advice/suggestions as to how to handle this?

January 13, 2011 - 3:53pm
HERWriter Guide (reply to Anonymous)

Most cities have urgent or immediate care centers where you can be seen by a physician on an immediate basis for minor medical needs. You could see a physician at one of the clinics in Houston whose office could verify your prescription with the practice in San Diego. It would help to take your prescription bottle with you as well as the contact information for your prior physician's office. You could also establish a relationship with a new physician in Houston but that is likely to take longer. Let us know how you do, and good luck.

January 13, 2011 - 6:39pm
EmpowHER Guest

I have been on Prozac for years and in recent months have been taking them intermittently. For the past couple of days my chest has a funny feeling in it, I don't feel like talking, my throat feels like I've been talking non-stop for days, which I haven't, and I just feel.....depressed. Could this be because I stopped and then restarted Prozac suddenly? I don't know what to do. I feel so anxious in my chest for no reason. I am an American living in China and cannot just go see a doctor.

May 18, 2010 - 5:35am
(reply to Anonymous)


I want to be sure about the symptoms you are asking about.

By "a funny feeling in your chest," do you mean pain? a tightness? a dull ache? What sort of sensations are you having?

And with your throat, is it sore? Scratchy? Are you hoarse?

Do you have a fever? Can you take your temperature?

And by "stopped and then restarted Prozac suddenly," can you be more specific? An example might be "I hadn't taken any for a month and then last week I started taking them every day" or something like that?

What dosage are you taking?

Are you taking any other meds?

And is this an old prescription? Are you stopping and starting in order to not run out? When was the last time you were able to see a doctor about this?

You really are not supposed to stop taking Prozac suddenly. You must wean down over a period of time to avoid the side effects. Here is what drugs.com says:

"Do not stop suddenly taking this medicine without checking first with your doctor. If you have been instructed to stop taking fluoxetine (Prozac), ask your doctor how to slowly decrease the dose. This is to decrease the chance of having symptoms such as agitation, breathing problems, chest pain, confusion, diarrhea, dizziness or lightheadedness, a fast heartbeat, headache, increased sweating, muscle pain, nausea, restlessness, runny nose, trouble with sleeping, trembling or shaking, unusual tiredness or weakness, vision changes, or vomiting."

Here's that page:


If you'll get back to me with answers to my questions above, I'll see if we can refer your question to one of our medical experts. But from what you've said so far, it seems like it could be either a reaction to the on/off medicine OR you might just be getting sick and it doesn't have anything to do with the medicine.

May 19, 2010 - 9:09am
EmpowHER Guest

Can the effects of suddenly stopping with taking fluoxetine be permanent?

September 1, 2009 - 4:14pm
EmpowHER Guest

I went to my doctor because I thought I was depressed,she put me on prozac I have been on this drug for three weeks. I have lost my appetite I am lucky if I eat once a day. I feel worse than I ever did before I have thoughts that I should not be thinking, My balance is off as soon as I take this drug. I feel like that every day is a long day I have a 2,4 and a 5 year old and I cant tolerated the things I was able to handle before with the children I called the doctor and the nurse gave me the number to a talk therapist. I just decided to stop the drug what do u think?

August 4, 2009 - 8:21pm
EmpowHER Guest

I have taken prozac for nine months. I feel I got worse not better. My feeling I thought got better at first. Then I still had anger I started getting so tired and depressed more. It was horrible and I felt strange. You take a pill once a day then you fell you need a higher dose and it just gets worse with the higher doses. Then I had enough of the feeling ect.. Then I wanted to come off this medicine I had enough. What you don't know is it's very hard to come off. It takes at least three months to come off. First you go down doses 20mgs to a 10mgs each takes thirty days. Then there are no 5mgs so my doctor told me to split 10 mgs in half and take the 5mgs for thirty days and then I don't have to take anymore I'm done. There are many side effects coming off so think long and hard about taken this drug. This is way I feel about this drug.

May 5, 2009 - 3:37pm
(reply to Anonymous)

Hi, Anon,

It can be so difficult and frustrating to try a medication only to find that it doesn't work for you, or that it has awful side effects that you can't tolerate. It's terrible to be feeling bad in the first place and then have to deal with not knowing if the medication you're trying is going to make it worse.

That's the problem with a brain medication like an anti-depressant. It's kind of like luck of the draw. I personally had a good, not to mention lifesaving experience, while taking Prozac. Prozac, along with talk therapy, literally saved my life when I was suffering from Postpartum Depression. But Prozac isn't a good drug for everyone. I've heard of people who've had the best luck with Cymbalta or Zoloft, but when I tried those medications, they were horrible for me. For me, only Prozac worked and it wasn't hard for me to eventually wean off of it when I was recovered and ready to stop taking it.

I really wish we knew more about the brain and why a particular medication is good for some people but bad for others.

May 5, 2009 - 4:19pm
EmpowHER Guest
Anonymous (reply to Kristin Davis)

Hello-I am so very glad to read that you were able to come off Prozac without any real bad side affects. How much were you on and how long were you on it? What was your titration schedule till it was discontinued? The reason I am asking is because my 15 year-old daughter is on 20mg of Prozac after experiencing a traumatic experience causing a major depressive disorder. She has been in counseling for a while and will continue well after she is weaned off; of course when she is ready. But I am looking for a conservative schedule. I have scoured the internet and have not found any. Is it better to withdraw under the guidance of just your regular MD or a psychiatrist? Thanks for all the help!

July 11, 2009 - 4:52pm
(reply to Anonymous)

Hi, Anon. So sorry to hear about your daughter's experience. I'm very glad you've gotten her the help she needs, both medically and psychologically.

I have not been on Prozac, but I have been on Zoloft and, later, Cymbalta. I am very sensitive to withdrawal and had to have a very conservative schedule. Often, a withdrawal schedule is basically cutting the dose in half for a week, then in half again, and then coming off it completely. I couldn't do that, I started having withdrawal symptoms about halfway through the process. So I went back up to full dose for a month and we did it much differently, over about six weeks. That worked for me and I had very, very few withdrawal symptoms that way.

Everyone is different; it's just a matter of how ready, chemically, your daughter is when it is time to wean from the medicine. Also, at that time if she is exercising regularly it helps hugely, because exercise stimulates the same chemicals that anti-depressants stimulate.

In terms of how long people are on an anti-depressant, there just isn't an answer. Some people may need it for a matter of months; others for a matter of years. It depends on so many things -- what caused the depression, how the therapy goes, how much support a person has, and their own body chemistry. You're doing all the right things; just trust your judgment, your daughter and her doctors for decisions on the rest.

If it were me, I would prefer to withdraw under the care of whoever the prescribing doctor is. If that is her psychiatrist, that's much better.

Take care, and I hope

July 13, 2009 - 9:04am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.